THE QUESTION For people with abnormal cholesterol levels, both cholesterol-reducing statin drugs and exercise have been proven beneficial. But is one more effective than the other in helping people live longer?
THIS STUDY analyzed data on 10,043 adults who were 59 years old, on average, at the start of the study and had dyslipidemia, abnormal levels of cholesterol or fats in their blood. All had taken standardized exercise tests to assess their fitness level. In a period of about 10 years, 2,318 of the participants died. People who took statins were less likely to have died than those who did not, and people who were physically fit were less likely to have died than those who were unfit. Survival odds were best for people who took statins and also exercised at least moderately: regular brisk walking, for instance. These people were 70 percent less likely to have died in that time span. Even those who did not take statins but were highly fit were about half as likely to have died as those who took statins but were unfit.
WHO MAY BE AFFECTED? People with dyslipidemia, a condition that encompasses low-density lipoprotein cholesterol levels that are too high, high-density lipoprotein cholesterol levels that are too low, too-high triglyceride levels and total cholesterol levels that are off the mark. About a third of American adults have high cholesterol, which puts them at risk for developing heart disease, the No. 1 cause of death in the United States.
CAVEATS Nearly all participants were men; whether the findings apply equally to women remains unclear. The data did not include information on the participants’ diets, which might have affected their mortality risk, nor did the data specify how many deaths were attributable to heart disease.
FIND THIS STUDY Nov. 28 online issue of the Lancet.
The research described in Quick Study comes from credible, peer-reviewed journals. Nonetheless, conclusive evidence about a treatment's effectiveness is rarely found in a single study. Anyone considering changing or beginning treatment of any kind should consult with a physician.